Hail, Scotts Bluff
- When
- July 27, 3:11 PM MST
- Where
- Scotts Bluff County, Minatare
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.810, -103.500
Storms developed over the Nebraska panhandle during the afternoon with hail and strong winds eventually forming into a convective line that propagated into central Nebraska. Additional storms with strong winds moved east out of Wyoming into western Nebraska bringing another round of strong winds into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Storms developed over the Nebraska panhandle during the afternoon with hail and strong winds eventually forming into a convective line that propagated into central Nebraska. Additional storms with strong winds moved east out of Wyoming into western Nebraska bringing another round of strong winds into the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 2:53 PM MST, 18 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Cheyenne WY
353 PM MDT Sat Jul 27 2024
.KEY MESSAGES...
- Scattered to numerous thunderstorms will continue through the
remainder of the afternoon and evening. Some of the storms may
be strong especially north of a Cheyenne to Sidney line. The
main threats will be penny to nickel size hail and gusty
winds to 50 mph.
- Hot and Dry conditions are expected the remainder of the week
with critical to near critical fire weather conditions.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 258 PM MDT Sat Jul 27 2024
Numerous embedded showers and thunderstorms will continue to
develop across the southern portions of Wyoming this afternoon.
These showers and thunderstorms are associated with a weakened
cap, orographics and decent lift along the left exit region of
the upper level jet moving through northern Colorado. The bulk
of these storms so far have been subsevere with limited
effective shear. According to SPC mesoscale graphics there is
better shear and instability in the northern panhandle, but the
instability has been trending downward over the past couple of
hours as dewpoints have been mixing out. We still will need to
keep an eye on the convection moving northeast out of the
Snowy Range and Albany county and see how it evolves. Elsewhere,
we are looking at clusters of showers and thunderstorms
gradually diminishing as the evening progresses with only a few
showers and thunderstorms possible overnight in the Nebraska
panhandle.
Sunday looks to be quite a different story with much warmer and
drier conditions as subsidence starts to build on the right exit
region of the upper level jet. The models do show some shortwave
energy moving thorugh Montana and northern Wyoming which may
stir up a few isolated thunderstorms tomorrow afternoon over
the higher terrain with a better focus over Converse and
Niobrara counties. However, the bigger concern will be the Red
Flag potential due to gusty winds and low humidity. The main
concern will be over areas along and west of the I-25 corridor.
As a result, we went ahead and issued a Red Flag Warning for
those areas and a Fire Weather Watch for areas along the I-25
corridor from 18Z-02z. These gusty winds should die off fairly
quickly on Sunday evening, but would not expect very much
in the way of humidity recoveries overnight.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 258 PM MDT Sat Jul 27 2024
The models/ensembles are in good agreement in showing the upper
level ridge gradually building over the Rockies late next week.
Until then, we are looking at the potential for more critical
fire weather conditions each afternoon as zonal flow persists
with deep mixing through Wednesday. This will help dry things
out and bring very hot temperatures. The models have been
advertising a weak shortwave moving through Montana, which may
bring an associated frontal boundary through the area on
Wednesday. Unfortunately, this boundary will not be accompanied
by much in the way of moisture, but it may cool us down a few
degrees. Otherwise, temperatures are expected to remain well
above normal for this time of year from Thursday onward. In
fact, NAEFS ensemble members are showing 700mb temperatures of 1
to 2 standard deviations above normal which will yield to
temperatures in the 90-100 degree range.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1140 AM MDT Sat Jul 27 2024
Another active day of showers and thunderstorms is anticipated
today. Thunderstorms are already developing in Wyoming and will
expand in coverage and move to the ENE through the afternoon
hours. TEMPO groups attempt to capture the progression of the
first round of storms which may bring gusty/erratic winds, brief
VIS reductions in heavy rainfall, lightning, and possibly small
hail. However, additional rounds will be possible after the
first round through the evening hours. A few showers and
possibly some rumbles of thunder through about 08z. Expect
clearing skies after that.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Sunday afternoon through Sunday
evening for WYZ419-430.
Red Flag Warning from noon to 8 PM MDT Sunday for WYZ420-421-
423-425-427>429.
NE...None.
&&
SHORT TERM...REC
LONG TERM...REC
AVIATION...MNSpecial Weather Statement
National Weather Service Cheyenne WY
300 PM MDT Sat Jul 27 2024
WYZ112>114-272145-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Snowy Range WY-
300 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CARBON AND
SOUTHWESTERN ALBANY COUNTIES THROUGH 345 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Odd Fellows Campground, or 50 miles southeast of Rawlins, moving east
at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Encampment, Riverside, Savage Run Wilderness, Ryan Park, Skyline,
Rambler, Corral Creek Campground, Pickaroon Campground, Odd Fellows
Campground, Silver Lake Campground, Keystone, Ryan Park Campground,
Medicine Bow Peak, South Brush Creek Campground, Bobbie Thompson
Campground, French Creek Campground, Bennett Creek Campground, Pike
Pole Campground, Snowy Range Pass, and Platte River Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4109 10678 4125 10684 4144 10633 4109 10622
TIME...MOT...LOC 2059Z 255DEG 28KT 4116 10672
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NatoliSpecial Weather Statement
National Weather Service Cheyenne WY
326 PM MDT Sat Jul 27 2024
WYZ104-105-109-110-113-114-272230-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Snowy Range WY-
326 PM MDT Sat Jul 27 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CARBON AND NORTH
CENTRAL ALBANY COUNTIES THROUGH 430 PM MDT...
At 326 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles northwest of
Miracle Mile to near Dugway Campground to Rim Lake. Movement was east
at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rawlins, Hanna, Sinclair, Medicine Bow, Elk Mountain, Seminoe
Campground, Fort Steele Historic Site, Shirley Basin, Kortes Dam,
Rawlins Municipal Airport, Bow River Campground, Deep Creek
Campground, Rim Lake, Seminoe State Park, Teton Reservoir, Miracle
Mile, Seminoe Dam, Prior Flat Campground, Dugway Campground, and
Separation Lake.
This includes Interstate 80 in Wyoming between mile markers 209 and
275.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4190 10727 4244 10731 4243 10613 4219 10600
4142 10620 4158 10741
TIME...MOT...LOC 2126Z 248DEG 53KT 4229 10701 4192 10702 4166 10728
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliSpecial Weather Statement
National Weather Service Cheyenne WY
333 PM MDT Sat Jul 27 2024
NEZ019>021-272215-
Scotts Bluff NE-Morrill NE-Banner NE-
333 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SCOTTS BLUFF...
NORTHWESTERN MORRILL AND NORTHEASTERN BANNER COUNTIES THROUGH 415 PM
MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wildcat Hills State Recreation Area, or 15 miles south of
Scottsbluff, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bridgeport, Bayard, Minatare, Melbeta, McGrew, Wildcat Hills State
Recreation Area, Northport, Bridgeport State Recreation Area, Angora,
Morrill County Fairgrounds, Chimney Rock National Historic Site,
Wrights Gap, Moomaw Corner, The Intersection Of Highway 385 And L62,
and South Bayard Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4156 10360 4170 10370 4197 10327 4183 10301
4164 10293
TIME...MOT...LOC 2133Z 238DEG 14KT 4166 10357
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NatoliPreliminary Local Storm Report
National Weather Service Cheyenne WY
337 PM MDT Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM Tstm Wnd Gst 2 NE Rawlins 41.80N 107.20W
07/27/2024 M58 MPH Carbon WY ASOS
ASOS station KRWL 1 ENE Rawlins.
&&Special Weather Statement
National Weather Service Cheyenne WY
357 PM MDT Sat Jul 27 2024
NEZ020-021-054-055-272245-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
357 PM MDT Sat Jul 27 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN CHEYENNE...KIMBALL...
SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES THROUGH 445 PM
MDT...
At 357 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Redington to Kimball
Municipal Airport. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kimball, Potter, Dix, Kimball Municipal Airport, Oliver Reservoir,
and Kimball County Fairgrounds.
This includes Interstate 80 in Nebraska between mile markers 11 and
44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4118 10387 4149 10357 4150 10298 4100 10336
4100 10383
TIME...MOT...LOC 2157Z 277DEG 20KT 4146 10341 4116 10367
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NatoliSpecial Weather Statement
National Weather Service Cheyenne WY
401 PM MDT Sat Jul 27 2024
WYZ106-115>117-272245-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
401 PM MDT Sat Jul 27 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES THROUGH 445 PM MDT...
At 401 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Antelope Buttes to near Yellow Pine Campground
to Buford. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Happy Valley, Federal, Table Mountain Ranches, Antelope Buttes,
Rocking Star Ranch, Willadsen Estates, Silver Sage Estates, Rogers
Canyon, Granite Canon, Crystal Lake Reservoir, Vedauwoo Campground,
Buford, North Crow Campground, Granite Springs Reservoir, Baldy Peak,
Horse Creek, Curt Gowdy State Park, Pine Grove Estates, Granite
Springs Retreat, and Cheyenne Pass.
This includes Interstate 80 in Wyoming between mile markers 332 and
356.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4169 10536 4151 10501 4107 10490 4107 10536
4126 10540 4140 10566
TIME...MOT...LOC 2201Z 225DEG 25KT 4141 10558 4129 10537 4110 10532
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NatoliThe Cheyenne radar (KCYS), 131 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
5 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Sputter reported downed power line due to wind gust.
CWOP mesonet station FW8225 Sidney measured wind gust 7 miles west-northwest of Lorenzo.
CWOP mesonet station FW8225 Sidney measured wind gust 7 miles west-northwest of Lorenzo.
Chadron Airport ASOS station (KCDR) measured wind gust.
RAWS mesonet station Montrose (MTRN1) measured wind gust.
Flash flooding reported at residence 4 miles north of Lorenzo with water over the nearby county road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193289, 1193290, 1193291, 1193292, 1193293, 1193294, 1193295, 1193296.